Kansas, 2016

Hail and Damaging Wind in Kansas, June 3, 2016

June 3, 2016 · NWS GID · 8 events in 3 counties and zones

Late on this Friday afternoon and early evening, a pair of isolated, southeast-tracking severe storms with transient supercell characteristics developed along a cold front within this six-county North Central Kansas area, yielding a handful of penny to golf ball size hail reports and one marginally-severe wind report within Phillips, Osborne and Smith counties. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$550,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late on this Friday afternoon and early evening, a pair of isolated, southeast-tracking severe storms with transient supercell characteristics developed along a cold front within this six-county North Central Kansas area, yielding a handful of penny to golf ball size hail reports and one marginally-severe wind report within Phillips, Osborne and Smith counties.

The first of these storms started bubbling over northeastern Phillips County around 4 p.m. CDT and eventually intensified to severe levels between Phillipsburg and Kirwin, resulting in hail up to half dollar size during the 5-6 p.m. CDT time frame. After briefly weakening as it approached northwestern Osborne County, this storm re-intensified over southwestern portions of the county between 6:30-7:30 pm. CDT, dropping quarter size stones north of Natoma before exiting the local area southward into central Kansas. The second storm to affect the local area initially breached severe limits in far south central Nebraska before entering northeastern Smith County around 6 p.m. CDT. It remained severe for a short while longer as it tracked through rural areas between the state line and Lebanon, producing penny to golf ball size hail and estimated 60 MPH winds. By 7 p.m. CDT, this storm had weakened and soon dissipated over Jewell County. These were the only two storms to affect this North Central Kansas area on this day, and the remainder of the evening/night remained storm-free. In the mid-upper levels, the main driving force for this event was a broad shortwave trough sinking southeast across the Dakotas into eastern Nebraska over the course of the afternoon and evening. This wave was embedded within strengthening northwesterly flow aloft, with the Central Plains residing on the downstream side of a pronounced western CONUS ridge. At the surface, the aforementioned cold front extended along a line from southwest Kansas to northeast Nebraska around the time of storm development, trailing well-southward from a weak low pressure center in eastern North Dakota. Near and ahead of this boundary, modestly-unstable conditions were noted over North Central Kansas as temperatures warmed into the mid-80s F and dewpoints averaged in the upper-50s to low-60s, promoting mixed-layer CAPE up to around 1500 J/kg in the presence of deep-layer wind shear up to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 2:54 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 3, 2:54 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
354 PM CDT FRI JUN 3 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 355 PM CDT Fri Jun 3 2016

The main focus of these next 36 hours comes right away late this
afternoon/evening, as we deal with a conditional (meaning not
"for sure") risk of strong to severe storms along/near an
advancing cold front, primarily within the southeast half of the
CWA. Otherwise, confidence remains high pretty high in dry/storm-
free conditions from late tonight through Saturday (and beyond),
with the main story Saturday being breezy-to-windy northwest
winds.

As for the here-and-now as of 20z/3 PM, the radar scope remains
quite for at least a short time longer. In the mid-upper levels,
water vapor satellite and short term model data highlight a broad
shortwave trough sinking southeast through primarily the
Dakotas/MN, but starting to impinge on NE as well. Meanwhile, a
large-scale ridge dominates the western CONUS, while a slow-moving
closed low lurks well to our south over TX. At the surface, the
obvious player is a seasonably well-defined cold front roughly
bisecting the CWA from southwest-to-northeast, marking a
transition from gusty south-southwest winds ahead of it, to gusty
north-northwest winds behind it. Under generally partly cloudy
skies, temps this afternoon are on track to top out in the 81-86
range most places. Mesoscale analysis indicates anywhere from 1000
to perhaps 2000 J/kg mixed-layer CAPE centered above and extending
slightly behind the aforementioned frontal zone, but with fairly
modest deep-layer shear of only around 30kt.

Now looking ahead forecast-wise through these next three night/day
forecast periods:

Late this afternoon-tonight:
Again, the million dollar question is whether or not severe storms
are able to develop along/near the cold front. Agree with the
latest SPC Day 1 severe outlook in keeping a Marginal to Slight
Risk going for mainly the southeast half of the CWA, but want to
also make it clear that a few severe storms can also not be ruled
out to the south-southwest of the official Marginal Risk area if
things do happen to pop near the front (including our southern
zones in KS). We are just now starting to see a few storms start
to back-build down the front across northeast NE, and various
models suggest that the potential for at least isolated, if not a
broken line of storms, will develop over the next few hours into
our CWA as well. Very roughly, initial development would tend to
favor areas within 20 miles either side of an Alma-Hastings-
Osceola line, although at least spotty post-surface frontal
activity could also spring up north of this axis as well. If/when
storms form, they should track generally southeast at 10-15 MPH.
The environment is favorable for large hail up to around ping pong
ball size, and given the solid 25+ degree surface temp/dewpoint
depressions, severe wind gusts are fair game as well, especially
if storms do congeal into some sort of linear complex. By early
evening (roughly 00z/7 PM), the vast majority of thunderstorms
should be southeast of a Phillipsburg-Hastings-Osceola line,
although at least spotty light showers/sprinkles could linger
northwest of that line for a few more hours. Technically, have
slight storm chances (POPs) persisting through midnight in the far
southeastern CWA, but in reality, even these areas will probably
be storm-free a few hours earlier than this as forcing associated
with the aforementioned upper wave shifts off to our east-
southeast. Otherwise tonight, generally 5-10 MPH northwest breezes
will prevail, with low temps mid-upper 50s most areas.

Saturday/Saturday night:
Although a few rogue afternoon showers/weak storms could possibly
brush parts of eastern NE during the afternoon, confidence is
pretty high that this activity would remain at least a few
counties east of our CWA. As a result, a dry and mostly sunny day
is anticipated. However, it will not be the "nicest" of days, as
seasonably-deep mixing on the backside of the departing upper
trough will promote quite breezy (some would say windy)
conditions, with northwest winds averaging at least 15-20 MPH most
of the day and gusting to around 30 MPH. Although temps are
expected to be slightly cooler than today, it will still be warm
with highs aimed into the 79-81 range most places. On Saturday
night, continued dry conditions as the western CONUS upper ridge
starts to edge eastward more over the Central Plains. The enhanced
winds of the day should ease down to no more than 5-10 MPH
overnight, with low temps a bit cooler than tonight in the low-mid
50s.

.LONG TERM...(Sunday through Friday)
Issued at 355 PM CDT Fri Jun 3 2016

Overview of this 6-day period:
At least for now (key phrase "for now"), the one and only
official slight chance of showers/thunderstorms through this
entire 6-day period is on Wednesday night. Because of this,
confidence remains pretty high that the vast majority of the long
term remains dry and somewhat "summery", with highs on almost each
day aimed somewhere into the 80s. Although not yet set in stone,
the outright-warmest days/nights are currently slated to arrive
late next week, with highs on both Thursday-Friday possibly
flirting with 90 and overnight lows holding well up into the 60s.
That being said, the latest ECMWF run suggests that these solidly
above-average highs for late next week may not necessarily be a
sure thing (especially for Friday). As also already hinted, there
are also at least a few forecast periods (other than Wed night)
that may eventually require the introduction of at least slight
POPs, including as early as Monday night (per the GFS) and maybe
next Thursday/Friday (mainly per the ECMWF). However, confidence
is just too low at this range to justify precip chances for
anything other than Wed night.

Briefly glancing through these days in a bit more detail:

Sunday/Sunday night:
High confidence in dry conditions with upper ridging the dominant
influence. Compared to Saturday, not as windy with northerly
breezes generally only 10-15 MPH. Highs temps low 80s.

Monday/Monday night:
A dry forecast continues, but models agree on a shortwave trough
dropping southward slightly to our east, with at least one model
(GFS) suggesting limited potential for rain in our southern zones
Monday night. Something to watch. High temps low-mid 80s.

Tuesday/Tuesday night:
Breezes flip around to southerly behind a departing surface ridge.
Some weak energy may start to under-cut the ridge and at least
affect the Central Rockies/High Plains, but most of this activity
should remain to our west and the dry forecast persists.

Wednesday/Wednesday night:
The aforementioned weak/low-amplitude Central Rockies wave shows
hints of moving east into/near the local area, and there are
enough hints of convection Wednesday night to justify slight
chances area-wide for now, with plenty of adjustments likely
between now and then.

Thursday-Friday:
Dry forecast persists (at least for now) as the flow aloft becomes
extremely weak (by early June standards) as the large-scale upper
level pattern is dominated by a ridge, thus in theory resulting in
a warm-up into the upper 80s/near 90. However, the presence of
weak low pressure lurking within the large-scale ridge brings the
currently-dry forecast at least slightly into question. Plenty of
time to tweak this Day 6-7 period as it gets closer.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jun 3 2016

Overview:
Confidence is actually pretty high in VFR ceiling/visibility
through the period, with only varying levels of mid-high cloud
cover. The main issues involve whether or not especially KGRI
could see a brief thunderstorm this afternoon, and also wind
direction/speed changes associated with a passing cold front.
More details follow...

Precipitation/thunderstorm potential:
At least isolated thunderstorm development is expected along a
passing cold front. As it currently appears, KEAR should be far
enough northwest to miss out on this activity, but it could be a
closer call at KGRI and have introduced a generic "vicinity
thunderstorm" (VCTS) group from 20-22z to account for this.

Winds:
Right away this afternoon, a transition from gusty southerly to
somewhat lighter, more westerly winds will be underway as a pre-
frontal trough moves in. By later this afternoon, winds will be
more established from a northwest direction with speeds generally
around 12kt before becoming lighter overnight. However, a
noticeable increase in northwesterly speeds will occur by mid-late
Saturday morning with gust potential to at least 25kt by the end
of the period.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 3, 1:38 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT FRI JUN 3 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
238 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ALONG A
SOUTHEASTWARD TRACKING COLD FRONT. IF STORMS DEVELOP THIS
AFTERNOON...THEY WOULD BE MOST FAVORED TO INITIALLY FORM WITHIN
ROUGHLY 20 MILES EITHER SIDE OF A LINE FROM NEAR ALMA...TO
HASTINGS...TO OSCEOLA NEBRASKA...BEFORE GRADUALLY PUSHING
SOUTHEAST...AND EVENTUALLY EXITING FAR SOUTHEAST PORTIONS OF THE
OUTLOOK AREA BY MIDNIGHT. A FEW STORMS COULD BECOME SEVERE...WITH
THE PRIMARY THREATS BEING HAIL UP TO THE SIZE OF PING PONG
BALLS...AND WIND GUSTS TO AROUND 60 MPH.

IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF
DAWSON COUNTY...DUE TO MINOR FLOODING ALONG THE PLATTE RIVER.
PLEASE REFER TO THE LATEST FLOOD WARNING STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FLOOD WARNING CONTINUES INTO AT LEAST FRIDAY FOR PORTIONS OF
DAWSON COUNTY...DUE TO MINOR FLOODING ALONG THE PLATTE RIVER.

AT LEAST FOR NOW...THE NEXT CHANCE OF THUNDERSTORMS APPEARS TO
HOLD OFF UNTIL NEXT WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS THROUGH
AROUND 10 PM...MAINLY SOUTHEAST OF A LINE FROM ALMA...TO GRAND
ISLAND...TO FULLERTON NEBRASKA...AND INCLUDING NORTH CENTRAL
KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Jun 3, 3:36 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT FRI JUN 3 2016

NEZ063-075-076-085-086-032200-
CLAY NE-HAMILTON NE-WEBSTER NE-ADAMS NE-NUCKOLLS NE-
436 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS...CLAY...
SOUTHERN HAMILTON...WEBSTER AND ADAMS COUNTIES UNTIL 500 PM CDT...

AT 436 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM GILTNER TO NEAR HASTINGS TO NEAR CAMPBELL.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...SUTTON...RED CLOUD...HARVARD...BLUE HILL...CLAY CENTER...EDGAR...
FAIRFIELD...GILTNER...GLENVIL...LAWRENCE...BLADEN...ROSELAND...HOLSTEIN...
TRUMBULL...INLAND...AYR...DEWEESE...SARONVILLE AND STOCKHAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 322 AND 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN HASTINGS.

&&

LAT...LON 4034 9798 4002 9853 4015 9873 4047 9872
      4059 9848 4070 9835 4070 9829 4076 9828
      4085 9817 4073 9783 4047 9782
TIME...MOT...LOC 2136Z 302DEG 20KT 4076 9816 4056 9841 4032 9881

ADP
Special weather statement, Jun 3, 3:49 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CDT FRI JUN 3 2016

KSZ005-006-032215-
PHILLIPS KS-SMITH KS-
449 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS AND WEST CENTRAL
SMITH COUNTIES UNTIL 515 PM CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AGRA...OR 8 MILES NORTHEAST OF PHILLIPSBURG...MOVING SOUTHEAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENSINGTON...AGRA AND KIRWIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN HASTINGS.

&&

LAT...LON 3984 9934 3994 9917 3984 9896 3967 9904
      3965 9921
TIME...MOT...LOC 2148Z 313DEG 16KT 3982 9918

ADP

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 3, 4:16 PM CST
Where
Phillips County, 5 mi E of Phillipsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.750, -99.226

Hail, Phillips

When
June 3, 4:20 PM CST
Where
Phillips County, 5 mi E of Phillipsburg
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -99.226

Hail, Phillips

When
June 3, 4:25 PM CST to 4:30 PM CST
Where
Phillips County, 5 mi NW of Kirwin
Measured
1.25 in hail
Crop damage
$125,000
Reported by
Public
Coordinates
39.721, -99.186

Hail, Smith

When
June 3, 4:56 PM CST
Where
Smith County, 15 mi NNE of Smith Center
Measured
1 in hail
Crop damage
$125,000
Reported by
Public
Coordinates
39.981, -98.672

Hail was accompanied by 60 MPH wind gusts.

Thunderstorm Wind, Smith

When
June 3, 4:56 PM CST
Where
Smith County, 15 mi NNE of Smith Center
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$125,000
Reported by
Public
Coordinates
39.981, -98.672

Wind gusts estimated to be near 60 MPH accompanied quarter size hail. Tree limbs roughly 4 to 5 inches in diameter were downed.

Hail, Smith

When
June 3, 5:22 PM CST
Where
Smith County, 7 mi NW of Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.892, -98.643

Hail, Smith

When
June 3, 5:30 PM CST to 5:35 PM CST
Where
Smith County, 7 mi NW of Lebanon
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Public
Coordinates
39.892, -98.643

Hail, Osborne

When
June 3, 5:48 PM CST
Where
Osborne County, 10 mi NNE of Natoma
Measured
1 in hail
Reported by
Public
Coordinates
39.314, -98.948

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633767, 633768, 633769, 633770, 633774, 633771, 633772, 633773.